Methylprednisolone-induced hepatotoxicity in a 16-year-old girl with multiple sclerosis

Vincenzo Di Stefano, Vincenzo Di Stefano, Eleonora Rotondo, Alessandro Graziosi, Angelika Anna Mohn

Risultato della ricerca: Articlepeer review

Abstract

Multiple sclerosis (MS) is a chronic inflammatory disease with demyelination of the central nervous system. High-dosage corticosteroids are the first-line therapy in the acute relapsing of MS. We report a case of severe high-dose methylprednisolone-induced acute hepatitis in a patient with a new diagnosis of MS. A 16-year-old girl was admitted for urticaria, angioedema, nausea and vomiting a month later she had been diagnosed with MS and treated with high-dosage methylprednisolone. Laboratory investigations showed hepatic insufficiency with grossly elevated liver enzymes. A liver biopsy showed focal centrilobular hepatocyte necrosis with interface hepatitis. Methylprednisolone-induced hepatotoxicity can confuse the clinical picture of patients with MS and complicate the differential diagnosis. We believe that each specialist should know it and monitor patients with MS taking high doses of methylprednisolone. As there is no screening model that predicts idiosyncratic hepatotoxicity, we promote screening for potential liver injury following pulse steroid therapy.
Lingua originaleEnglish
pagine (da-a)e226687-
Numero di pagine5
RivistaBMJ CASE REPORT
Volume11
Stato di pubblicazionePublished - 2018

All Science Journal Classification (ASJC) codes

  • ???subjectarea.asjc.2700.2700???

Cita questo